Pennsylvania, 2019

Damaging Winds in Pennsylvania, July 22, 2019

July 22, 2019 · NWS BGM · 3 events in 1 county or zone

A frontal boundary caused showers and thunderstorms to develop during the afternoon of the 22nd across Northeastern Pennsylvania. One of these thunderstorms became severe, causing mainly tree and power line damage in the Lords Valley and Pecks Pond areas in Pike County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary caused showers and thunderstorms to develop during the afternoon of the 22nd across Northeastern Pennsylvania. One of these thunderstorms became severe, causing mainly tree and power line damage in the Lords Valley and Pecks Pond areas in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 12:16 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 22, 12:16 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
116 PM EDT Mon Jul 22 2019

.SYNOPSIS...
Low pressure will move into the region along a frontal boundary
bringing showers today. This front will depart the region on
Tuesday. High pressure will then build into the region for the
remainder of the weak.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 am update...
No major changes made to the forecast this morning. Only
adjustments made were timing and location of the band of steady
rain moving through...and just a slightly quicker exit east out
of the area later tonight. Still may see a few thunderstorms
over ne PA and portions of the srn Catskills in NY later today,
which could trigger some heavier downpours.

Previous Discussion...
With the sunrise update confidence has increased with the
forecast as modeling is coming around to a more accurate initial
depiction of the showers and thunderstorms. The major changes
with this update include bringing more QPF further northwest as
it appears that the entire region should get in on decent shower
activity today. Rest of discussion below.

Today:

Low pressure across the Ohio valley will track northeast along a
stationary boundary to our south. Jet dynamics along with isentropic
lift along the boundary look favorable for the development of
widespread showers this morning. The WRF-ARW and WRF-NMM appear to
have the best handle on the evolution so this forecast is primarily
weighted with those models. The showers should develop across the
Southern Tier and Finger Lakes this morning before shifting south
and east throughout the day.

With plenty of deep moisture around (PW values 2 inches)
these showers will be heavy at times particularly across
NE PA into the Southern Catskills. Some limited instability
is likely to be transported into these regions along with
the potential for the front to slow down some this evening
and extend the duration of any showers. With that said,
we have issued a flash flood watch for Scranton/ Wilkes Barre
region northeast to Sullivan county NY. Modeled QPF is from
1-2 inches in this area. While, FFG is slightly higher than this.
Locally higher amounts of QPF will likely occur in a few
locations. Some of these locations also has several rounds of
thunderstorms yesterday as well.

Any strong to severe thunderstorms at this point looks more
isolated than the last couple of days and confined to the areas
where weak instability is present. Some gusty winds would be the
main threat with any strong to severe thunderstorms.

Temperatures will be quite the reversal of the past few days today.
A cooler airmass will continue into the region behind the front.
This will be coupled with clouds and rain. Both of these factors
will keep temperatures down in the 60's and 70's today.

Tonight:

The cold front will slowly depart the region taking the last round
of showers with it across NE PA and the Southern Catskills in the
evening. However, low clouds will be rather stubborn behind the
front given weak northwest flow. However, many spots could see upper
50's for lows.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
425 AM Update...
Fairly quiet period is anticipated through midweek with
temperatures actually slightly below normal. Quite a change from
recent weather.

Models have trended slightly faster on the exit of the front.
Deeper moisture and thus showers may linger initially early
Tuesday morning mainly east of I-81 in Northeast PA and to the
Catskills of NY, but a fresh dry air mass will be advecting in.
Clouds will take longer to leave compared to showers, yet
gradual clearing will occur from west to east Tuesday afternoon
through evening. This will lead to a quiet night with valley fog
formation, which could be locally thick thanks to moisture of
prior rainfall.

Upper trough axis will take its time swinging through Wednesday
into Thursday. With the resulting cool air aloft, diurnally-
forced instability will pop up a minor cumulus field on
otherwise mostly sunny days. There could even be isolated
afternoon showers in parts of Central NY but vast majority of
the area and time will be dry because of a lack of moisture.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
425 AM Update...
With at least flat upper ridging, and gradual warm air
advection, temperatures will skew back to slightly above normal
as we head into next weekend. However, dewpoints will only
slowly creep up thanks to persistent high pressure with a
surface ridge from New England down the Appalachians. This will
keep our weather dry, though an isolated shower or storm cannot
be ruled out Sunday. Better chances wait until after the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Flight conditions will vary between MVFR and IFR through at
least 00Z as low clouds and rain move slowly across the area
associated with a eastward progressing cold front. There is a
small chance of TS at KAVP this afternoon with all other
terminals remaining too stable for TS. Most of the rain should
end this evening with conditions becoming VFR at KRME and KSYR
just after 06Z as the drier air works in from the north. Fuel
alternate or IFR conditions will likely persist from KITH south
through at least 12Z...and eventually improve to MVFR or VFR
after 14-15Z. Winds will remain light and variable today and
tonight before becoming predominantly northerly around 5-7kt
late Tue morning.

Outlook...

Tuesday...Mainly VFR outside the chances for valley fog for KELM
Tuesday night.

Wednesday and Thursday...VFR with afternoon/evening chances for
showers and storms.

Friday and Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ044-047-048-072.
NY...Flash Flood Watch through late tonight for NYZ062.

&&

SYNOPSIS...MWG
NEAR TERM...BJT/MWG
SHORT TERM...MDP
LONG TERM...DGM/MDP
AVIATION...BJT/MWG
Hazardous weather outlook, Jul 22, 3:18 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
418 AM EDT Mon Jul 22 2019

NYZ009-015>018-022-023-025-036-037-044-230830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
418 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055>057-PAZ038>040-043-230830-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
Northern Wayne-Wyoming-
418 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms through tonight have the potential to
produce locally heavy downpours. Any heavy rainfall could result in
ponding of water on roadways along with quick rises on streams and
creeks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ044-047-048-072-230830-
Sullivan-Lackawanna-Luzerne-Pike-Southern Wayne-
418 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 22, 12:30 PM EST
Where
Pike County, Lords Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.370, -75.070

Strong thunderstorm winds brought down a few trees in a yard. A tent also collapsed.

Thunderstorm Wind, Pike

When
July 22, 12:41 PM EST
Where
Pike County, 1.56 mi E of Pecks Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.300, -75.070

Strong thunderstorm winds brought down seventeen trees in a homeowner's yard on Trail End Court. One tree fell on top of a car.

Thunderstorm Wind, Pike

When
July 22, 12:45 PM EST
Where
Pike County, 2.08 mi E of Pecks Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.300, -75.060

Strong thunderstorm winds brought down a tree on wires, causing a fire near the intersection of Canterbrook Drive and Maple Ridge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842654, 842655, 842657.